Severe hemolysis after plasma transfusion in a neonate with necrotizing enterocolitis, Clostridium perfringens infection, and red blood cell T-polyagglutination - Archive ouverte HAL Access content directly
Journal Articles Transfusion Year : 2017

Severe hemolysis after plasma transfusion in a neonate with necrotizing enterocolitis, Clostridium perfringens infection, and red blood cell T-polyagglutination

(1) , (1, 2) , (3) , (1, 2) , (4) , (4) , (1) , (5) , (4) , (1, 2) , (1) , (1, 2) , (1)
1
2
3
4
5

Abstract

Background: Red blood cell (RBC) Thomsen-Friedenreich antigen exposure (T activation) in infants with necrotizing enterocolitis (NEC) has occasionally been associated with posttransfusional intravascular hemolysis thought to be due to anti-T antibodies in the donor plasma. Study design and methods: We describe an infant with NEC and Clostridium perfringens infection complicated by severe hemolysis after plasma transfusion. After this case, infants with confirmed NEC were prospectively evaluated for T activation. We checked for hemolysis in patients with T activation receiving plasma-containing blood products. Results: The infant had received 80 mL of fresh-frozen plasma (FFP). His RBCs displayed strong T activation, and agglutination was observed with four of six ABO-compatible FFP units. A direct antiglobulin test was negative. IgM-class anti-T antibodies were present in small amounts (titer of 8) in the transfused FFP. Anti-T antibodies from the blood donor were not hemolytic in vitro. In the prospective study, T activation was observed in three of 28 infants with NEC (11%). One infant presented moderate T activation and two infants presented very strong T activation but only moderate decreases in sialic acid expression on the RBC membrane. These three infants presented no signs of hemolysis after transfusion with unwashed blood products or FFP. Conclusion: Anti-T antibodies are unlikely to be the etiologic factor for the hemolytic reactions observed in infants with NEC and T activation. Massive RBC desialylation and the direct action of bacterial toxins are more probable causes. Strict avoidance of plasma-containing blood products does not seem justified in these infants.
Not file

Dates and versions

inserm-03238792 , version 1 (27-05-2021)

Identifiers

Cite

Julia Moh-Klaren, Gwellaouen Bodivit, Myriam Jugie, Philippe Chadebech, Laurent Chevret, et al.. Severe hemolysis after plasma transfusion in a neonate with necrotizing enterocolitis, Clostridium perfringens infection, and red blood cell T-polyagglutination. Transfusion, 2017, 57 (11), pp.2571-2577. ⟨10.1111/trf.14196⟩. ⟨inserm-03238792⟩
13 View
0 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More